Arkansas, 2015

Flash Flood and Hail in Arkansas, April 17, 2015

April 17, 2015 · NWS TSA · 4 events in 1 county or zone

Scattered thunderstorms developed near an outflow boundary that stretched across far northwestern Arkansas during the evening of the 17th. One of the storms briefly became severe, producing hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed near an outflow boundary that stretched across far northwestern Arkansas during the evening of the 17th. One of the storms briefly became severe, producing hail up to half dollar size. The very slow-moving nature of the storms also produced locally heavy rainfall that resulted in some isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 17, 4:55 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 4:55 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
555 PM CDT FRI APR 17 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
FOR THE 0Z TAFS... VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL
SITES THROUGHOUT THE 24 HOUR FORECAST PERIOD. WIDESPREAD THUNDERSTORMS
WILL DEVELOP ACROSS THE REGION THIS EVENING... EVENTUALLY BECOMING
THE PREVAILING CONDITION. CONDITIONS ARE EXPECTED TO CONTINUE TO DETERIOIATE
WITH TIME TONIGHT AND TOMORROW. BRIEF MVFR OR POSSIBLY IFR
CEILINGS AND/OR VISIBILITIES... ALONG WITH HEAVY RAINFALL AND EVEN
SMALL HAIL WILL BE POSSIBLE WITH ANY STORM CELLS THAT MAKE A
DIRECT HIT ON A TERMINAL.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT FRI APR 17 2015/

DISCUSSION...
UPPER LEVEL LOW CURRENTLY SPINNING OVER NORTHERN NEW MEXICO/SOUTHERN
COLORADO WILL BE THE DRIVING FORCE BEHIND THE WEATHER ACROSS EASTERN
OKLAHOMA AND WESTERN ARKANSAS THIS WEEKEND. WITH PACIFIC MOISTURE
BEING ENTRAINED TO THE FLOW AROUND THE UPPER LEVEL LOW...SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE AREA LATE TONIGHT
AND INTO SATURDAY MORNING. THE ACTIVITY WILL BECOME MORE SCATTERED
IN NATURE BY SATURDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME
STRONG TO SEVERE WITH LARGE HAIL THE MAIN THREAT. THE UPPER LEVEL
LOW WILL SLOWLY MOVE OUT OF THE ROCKIES AND ACROSS THE PLAINS SATURDAY
NIGHT INTO SUNDAY AS IT WEAKENS. THE CHANCES OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE DURING THIS TIME-FRAME WITH THE GREATEST THREAT FOR
SEVERE WEATHER SUNDAY AFTERNOON AND EVENING AS THE UPPER LEVEL DISTURBANCE
AND ASSOCIATED SURFACE COLD FRONT MOVES ACROSS THE AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN CONCERN.

THE CHANCES OF SHOWERS AND THUNDERSTORMS RETURN TUESDAY AND CONTINUE
RIGHT THROUGH THE END OF THE WORK WEEK AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVES ACROSS THE REGION. THE BEST CHANCES WILL COME
THURSDAY INTO FRIDAY DEPENDING ON THE TIMING OF A COLD FRONT MOVING
THROUGH THE AREA. MODELS DIFFERENCES ARE PRETTY SIGNIFICANT 6 TO 7 DAYS
OUT.

NOT EXPECTING ANY WILD TEMPERATURE VARIATIONS DURING THE FORECAST PERIOD
WITH TEMPERATURES GENERALLY 5 DEGREES EITHER SIDE OF NORMAL. AT LEAST FOR
HIGH TEMPERATURES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Apr 17, 3:55 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT FRI APR 17 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT FRI APR 17 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY EASTERN OKLAHOMA.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...MAINLY EASTERN OKLAHOMA.
	ONSET...THIS EVENING THROUGH TONIGHT.

DISCUSSION...
AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING...AND ESPECIALLY OVERNIGHT...ACROSS THE REGION. SOME OF THE
INITIAL STORMS COULD BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL
AND GUSTY WIND BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE AS WELL...MAINLY OVERNIGHT ACROSS EASTERN OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY AND THURSDAY...SEVERE THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY
AND SUNDAY AS A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM TRACKS
OVER THE REGION. THOUGH THE MAIN THREAT WILL BE HEAVY RAINFALL AND
LOCALIZED FLOODING...UPPER LEVEL SUPPORT FROM THE LOW PRESSURE
SYSTEM COULD ALSO TRIGGER A FEW STRONGER STORMS CAPABLE OF PRODUCING
HAIL AND STRONG WINDS ESPECIALLY ON SUNDAY. THE SYSTEM WILL FINALLY
PUSH NORTHEAST OF THE REGION LATE SUNDAY...LEAVING MONDAY DRY BUT
COOLER. THE UPPER LEVEL PATTERN WILL REMAIN UNSETTLED...WITH
ADDITIONAL CHANCES FOR SHOWERS AND STORMS DEVELOPING BY MID NEXT
WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
WITH THE RECENT RAINS AND THE AMOUNT OF ADDITIONAL PRECIPITATION
EXPECTED ACROSS THE AREA OVER THE NEXT 36 TO 48 HOURS...FLOODING
COULD BECOME A CONCERN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

16

In the hours before

Special weather statement, Apr 17, 4:49 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
549 PM CDT FRI APR 17 2015

ARZ002-011-172330-
CARROLL AR-MADISON AR-
549 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN CARROLL AND EASTERN MADISON

AT 549 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
KINGSTON...MOVING NORTH AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OSAGE...DRYFORK...DELMAR...
METALTON...RUDD...KINGSTON AND MARBLE.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3611 9331 3612 9347 3609 9347 3608 9345
      3608 9344 3600 9345 3608 9365 3628 9356
      3619 9329 3613 9329
TIME...MOT...LOC 2249Z 198DEG 6KT 3611 9351
Special weather statement, Apr 17, 6:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
743 PM CDT FRI APR 17 2015

ARZ001-010-180130-
BENTON AR-WASHINGTON AR-
743 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CENTRAL BENTON AND NORTHERN WASHINGTON

AT 743 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
SPRINGDALE...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LOWELL...MONTE NE...SPRINGDALE...
SONORA AND OAK GROVE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3630 9401 3615 9398 3614 9422 3628 9422
TIME...MOT...LOC 0043Z 222DEG 3KT 3622 9412
Special weather statement, Apr 17, 7:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
800 PM CDT FRI APR 17 2015

ARZ001-180130-
BENTON AR-
800 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CENTRAL BENTON

AT 800 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF CENTERTON...STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...MILLER...BENTONVILLE...CENTERTON AND BELLA
VISTA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
WIND GUSTS TO 40 MPH.

LAT...LON 3643 9433 3643 9410 3629 9414 3629 9430
TIME...MOT...LOC 0100Z 182DEG 1KT 3634 9424

The radar

The Western Arkansas radar (KSRX), 121 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Benton

When
April 17, 7:10 PM CST
Where
Benton County, Bentonville
Measured
1.25 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.370, -94.220

Hail, Benton

When
April 17, 7:15 PM CST
Where
Benton County, Bentonville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.370, -94.220

Hail, Benton

When
April 17, 7:15 PM CST
Where
Benton County, 1 mi N of Centerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.364, -94.280

Flash Flood, Benton

When
April 17, 9:00 PM CST to 10:30 PM CST
Where
Benton County, 2.05 mi SSW of Bella Vista to 1.92 mi WNW of Bentonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.401, -94.239

Locally heavy rainfall of two to four inches that fell from a slow-moving thunderstorm flooded portions of Peach Orchard Road. The road was closed due to high water from Angel Falls to Pumpkin Hollow Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560801, 560802, 560803, 560804.